Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 156, NWS Paducah, KY

May 5, 2012Gibson County, Indiana; Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 5, 2012, 12:19 AM CDT for Gibson County, Indiana; Wabash County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 12:19 AM CDT (05:19 UTC)
Expired
May 5, 2012, 1:00 AM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Wabash County, IL, Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 21 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 10:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KPAH 050519
SVRPAH
ILC185-INC051-050600-
/O.NEW.KPAH.SV.W.0156.120505T0519Z-120505T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1219 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASH COUNTY IN SOUTHEAST ILLINOIS...
  WESTERN GIBSON COUNTY IN SOUTHWEST INDIANA...

* UNTIL 100 AM CDT.

* AT 1216 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WEST SALEM TO 7
  MILES WEST OF MOUNT CARMEL TO GRAYVILLE....MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MOUNT CARMEL...PRINCETON...FORT BRANCH...LANCASTER...OWENSVILLE...
  PATOKA...KEENSBURG...ALLENDALE AND HAZLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3857 8765 3850 8764 3847 8775 3842 8773
      3846 8765 3846 8760 3849 8760 3849 8756
      3852 8754 3850 8751 3841 8747 3822 8758
      3828 8797 3831 8795 3836 8797 3843 8793
      3856 8796
TIME...MOT...LOC 0519Z 274DEG 26KT 3855 8793 3843 8788
          3830 8795
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
740 
WWUS53 KPAH 050540
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CDT SAT MAY 5 2012

ILC185-050550-
/O.CAN.KPAH.SV.W.0156.000000T0000Z-120505T0600Z/
WABASH IL-
1240 AM CDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WABASH COUNTY IN SOUTHEAST
ILLINOIS IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING MOVED OUT OF THE
WARNED AREA.

LAT...LON 3851 8751 3850 8751 3840 8747 3822 8758
      3828 8795 3830 8793 3828 8790 3831 8787
      3827 8785 3835 8782 3842 8774 3843 8768
      3846 8766 3846 8760 3852 8754
TIME...MOT...LOC 0540Z 284DEG 33KT 3845 8769 3833 8764
          3820 8771

$$

INC051-050600-
/O.CON.KPAH.SV.W.0156.000000T0000Z-120505T0600Z/
GIBSON IN-
1240 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN GIBSON
COUNTY IN SOUTHWEST INDIANA UNTIL 100 AM CDT...

AT 1237 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM MOUNT CARMEL TO OWENSVILLE TO 
CYNTHIANA...MOVING EAST AT 40 MPH.

THE STORMS HAVE WEAKENED SLIGHTLY.

LAT...LON 3851 8751 3850 8751 3840 8747 3822 8758
      3828 8795 3830 8793 3828 8790 3831 8787
      3827 8785 3835 8782 3842 8774 3843 8768
      3846 8766 3846 8760 3852 8754
TIME...MOT...LOC 0540Z 284DEG 33KT 3845 8769 3833 8764
          3820 8771
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 11:53 PM CDT, 26 minutes earlier.

Area forecast discussion, May 4, 11:53 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CDT FRI MAY 4 2012

.UPDATE...
ISSUED AT 1153 PM CDT FRI MAY 4 2012

UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 235 PM CDT FRI MAY 4 2012

STILL ANTICIPATE SMALLISH CHANCES INTO/THRU THE WEEKEND...AS
BOUNDARY WOBBLES/REMAINS MIRED UNDERNEATH PARALLEL UPPER FLOW THAT
IS RUNNING NWLY-SELY ACROSS MAINLY OUR NORTHEAST PTNS FA. THIS
ALONG WITH RIDGING IN THE WEST SHOULD MAKE POPS MOST FAVORABLE IN
OUR NORTH/EAST...LEAST SO IN OUR SOUTH/WEST. WARM/HUMID SUMMER-
LIKE AIRMASS WILL CONTINUE THRU THE WEEKEND.

NOTE THE LAKE WIND ADVISORY WAS DROPPED TODAY AS WINDS NEVER
REALLY WERE ABLE TO GET GOING WITH PERHAPS A LITTLE MORE CLOUD
COVER THAN ANTICIPATED.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 235 PM CDT FRI MAY 4 2012

MON FROM 12Z ON IS EXPECTED TO BE WET AS LARGE SCALE FORCING AND
MOISTURE ADVECTION WILL BE UNDERWAY DUE TO A COLD FRONT MOVING
THROUGH THE PAH FCST AREA. SHOWERS AND TSTMS WILL BE COMMON...WITH
BASIN AVERAGE QPFS A HALF INCH OR LESS. THERE IS SOME POSSIBILITY OF
SEVERE WEATHER WITH THE TSTM ACTIVITY. BY 12Z TUE...ALL BUT THE FAR
ERN COUNTIES SHOULD BE FREE OF PCPN. THE 00Z ECMWF DEPICTED A CLOSED
MID LEVEL LOW MOVING THROUGH THE REGION ON WED...BUT THE 12Z VERSION
DID NOT CONTAIN THIS...AND WAS IN AGREEMENT WITH THE MAJORITY OF MED
RANGE GUIDANCE. THUS...IT IS BELIEVED THAT DRY NWRLY FLOW WILL BE
PROMINENT ENOUGH TO PRECLUDE MEASURABLE PCPN THROUGH DAY 7. WITH
THIS PATTERN...EXPECT A COOLER AND LESS HUMID TREND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1153 PM CDT FRI MAY 4 2012

SHRA/TSTMS WILL MOVE EAST ACROSS THE KEVV/KOWB TAF SITES THROUGH
09Z...WITH MVFR CIGS AND MVFR TO IFR VSBYS POSSIBLE. AFTER THESE
MOVE THROUGH...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF
PERIOD. ISOLATED SHRA/TSTM POSSIBLE THROUGH TAF PERIOD...BUT
CHANCES TOO LOW INCLUDE. WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO
10 KTS...TURNING NORTHEAST AT KEVV/KOWB BY 00Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 4, 4:03 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT FRI MAY 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST
OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST
MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES
CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN
SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS
WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT
PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO
SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.

In the hours before

Local storm report, May 4, 9:48 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            WEST SIDE OF EVANSVILLE

&&

DLL
Local storm report, May 4, 9:49 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             KASSON                  38.02N 87.64W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

&&

DLL
Local storm report, May 4, 10:02 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            JUST NORTH OF DOWNTOWN EVANSVILLE

&&

DLL
Local storm report, May 4, 10:12 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            NORTH SIDE OF DOWNTOWN EVANSVILLE

&&

DLL
Local storm report, May 4, 10:14 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.75 INCH       VANDERBURGH        IN   BROADCAST MEDIA

            WEST SIDE OF EVANSVILLE AT HOWELL PARK

&&

DLL
Special weather statement, May 5, 12:08 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT SAT MAY 5 2012

ILZ076>078-083-087-INZ081-082-085>088-KYZ014-018-019-050615-
WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
CARMI...SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO
1208 AM CDT SAT MAY 5 2012

...STORMS WITH HEAVY RAIN AND POSSIBLY SMALL HAIL WILL CONTINUE...
AT 1205 AM...A CLUSTER OF THUNDERSTORMS EXTENDED EASTWARD OF A
LINE FROM MOUNT VERNON ILLINOIS...TO CARMI...TO EQUALITY INTO
SOUTHWEST INDIANA. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE
EAST THROUGH 115 AM. STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND
OCCASIONALLY SMALL HAIL. BE PREPARED FOR STANDING WATER ON
ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY RAIN.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:29 PM CDTSevere Thunderstorm WarningPAHGibson, Posey31 min
May 4, 9:04 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh26 min
May 4, 9:29 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh31 min
May 4, 9:59 PM CDTSevere Thunderstorm WarningPAHVanderburgh31 min
May 5, 2:08 AM CDTSevere Thunderstorm WarningPAHSpencer37 min
May 4, 7:24 PM CDTSevere Thunderstorm WarningPAHWayne36 min
May 4, 7:43 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne32 min
May 4, 7:58 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne32 min
May 4, 8:06 PM CDTSevere Thunderstorm WarningPAHHamilton, White39 min
May 4, 8:13 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash32 min
May 4, 11:18 PM CDTSevere Thunderstorm WarningPAHHamilton16 min
May 5, 12:04 AM CDTSevere Thunderstorm WarningPAHWayne19 min
May 5, 4:12 AM CDTSevere Thunderstorm WarningPAHJefferson33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.